Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Gaylord, MI

August 16, 2020Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 16, 2020, 2:55 AM EDT for Gladwin County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 2:55 AM EDT (06:55 UTC)
Expired
Aug 16, 2020, 3:31 AM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KAPX 160655
SVRAPX
MIC051-160745-
/O.NEW.KAPX.SV.W.0050.200816T0655Z-200816T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
255 AM EDT Sun Aug 16 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Gladwin County in northern Michigan...

* Until 345 AM EDT.

* At 255 AM EDT, a severe thunderstorm was located near Clare, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 0655Z 258DEG 25KT 4389 8466 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
2 follow-up statements
903 
WWUS53 KAPX 160711
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
311 AM EDT Sun Aug 16 2020

MIC051-160745-
/O.CON.KAPX.SV.W.0050.000000T0000Z-200816T0745Z/
Gladwin MI-
311 AM EDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR GLADWIN COUNTY...

At 310 AM EDT, a severe thunderstorm was located over Beaverton, or
near Gladwin, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 0710Z 258DEG 25KT 4391 8451 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
841 
WWUS53 KAPX 160731
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
331 AM EDT Sun Aug 16 2020

MIC051-160741-
/O.CAN.KAPX.SV.W.0050.000000T0000Z-200816T0745Z/
Gladwin MI-
331 AM EDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4400 8460 4410 8417 4383 8417 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 0729Z 258DEG 25KT 4394 8431 

$$

MLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:25 AM EDT, 30 minutes earlier.

Area forecast discussion, Aug 16, 2:25 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
225 AM EDT Sun Aug 16 2020

.NEAR TERM...(Today through Tonight)
Issued at 225 AM EDT Sun Aug 16 2020

...Scattered showers and thunderstorms ending this morning...

High Impact Weather Potential...A few thunderstorms early this
morning...producing gusty winds and heavy rainfall.

Pattern Synopsis/Forecast...Cold front has pushed just east of our
CWA early this morning. Meanwhile...a short wave/500 mb trough axis
is sliding into Lower Michigan...and with lingering moisture and
lift from the front...is kicking of scattered showers and a few
thunderstorms across Lower Michigan and Eastern Upper Michigan.
MUCAPE is around 500-1000 J/kg...and while shear has been limited so
far with this event...it does appear to be strengthening a bit with
the approach of the upper trough axis. Latest near term models show
precip generated by this feature will steadily progress eastward
thru and out of our CWA thru around sunrise early this morning. Do
not expect any severe wx...but certainly cannot rule out some gusty
winds and heavy rainfall with any storms that do develop.

The rest of the day will feature overall dry wx with mainly sunny
skies as high pressure and drier air take control. The exception
will be across interior sections of Eastern Upper Michigan where
opposing lake breezes may kick off an afternoon shower or two as
diurnal heating/instability builds. High temps this afternoon will
warm into the mid 70s to lower 80s. Tonight will be mainly clear and
cooler with overnight lows in the 50s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 225 AM EDT Sun Aug 16 2020

High Impact Weather Potential: None

Pattern synopsis/forecast:

Upper trough remains in place over the Great Lakes during the short
term period with below normal temperatures. In the wake of the
secondary cold front, cold air overhead along with descent diurnal
heating will bring some instability which will try to overcome
increasing surface drying. Best chances for Monday showers will be
closer to the front east of I-75. High pressure then moves quickly
across Michigan which will allow temperatures to fall into the 40s
over some areas Tuesday morning.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 225 AM EDT Sun Aug 16 2020

High Impact Weather Potential: None

NW upper flow will push a weak low pressure system through the
region Wednesday with the chance for showers and possibly a
thunderstorm as the colder air aloft leads to some instability.

Trough axis moves through the area Wednesday so expect temperatures
and humidity levels to start creeping upward for the later half of
the week. Right now it looks like a storm will track across S Canada
which could drag a cold front across the Great Lakes Saturday with
the chance of precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM EDT Sat Aug 15 2020

Showers/TSRA returning to parts of northern lower MI overnight.

SHRA/TSRA are already ramping up in central lower MI, as activity
ramps up behind a cold front about to exit ne lower MI. Showers
will only be in the vicinity of TVC/PLN for a couple more hours
before exiting east. But APN will have SHRA/TSRA chances for most
of the overnight, with at least MVFR cigs/vsbys a possibility.
After that, mainly VFR conditions are progged beneath a mid-cloud
deck.

Nw-erly winds will be a touch breezy on Sunday.

&&

.MARINE...
Issued at 225 AM EDT Sun Aug 16 2020

Winds and waves will remain below SCA criteria thru early this week
as overall high pressure maintains control of our wx. A few early
morning showers and storms will impact mainly our Lake Huron
nearshore areas early this morning...before coming to an end as an
upper level trough axis exits our area. Mainly dry wx is expected
for the rest of today thru Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...KF
LONG TERM...KF
AVIATION...JZ
MARINE...MR
Hazardous weather outlook, Aug 16, 2:26 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
226 AM EDT Sun Aug 16 2020

MIZ016>018-020>036-041-042-086>088-095>099-171200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
226 AM EDT Sun Aug 16 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

The chance of thunderstorms will continue early this morning. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
226 AM EDT Sun Aug 16 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

The chance of thunderstorms will continue early this morning. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:39 AM EDTSpecial Marine WarningAPX2 hr
Aug 16, 4:11 PM EDTSpecial Weather StatementAPXChippewa34 min
Aug 16, 4:40 PM EDTSpecial Weather StatementAPXChippewa50 min
Aug 16, 5:38 PM EDTSpecial Weather StatementAPXMackinac37 min
Aug 16, 6:11 PM EDTSpecial Weather StatementAPXChippewa34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.